California, 2009

Wildfire in California, September 22 to 27, 2009

September 22 to 27, 2009 · NWS LOX · 2 events in 2 counties and zones

The Guiberson Wildfire burned over 17,000 acres in the valleys of Ventura County. The fire itself was driven by a moderate Santa Ana wind event with gusty northeast winds to around 50 mph reported in and near the fire.

The toll

Deaths
0
Injuries
20
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The Guiberson Wildfire burned over 17,000 acres in the valleys of Ventura County. The fire itself was driven by a moderate Santa Ana wind event with gusty northeast winds to around 50 mph reported in and near the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 22, 7:50 AM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 22, 7:50 AM PST, 2 hours 43 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
850 AM PDT TUE SEP 22 2009

.SYNOPSIS...
HIGH PRESSURE CONTINUES TO BUILD OVER NORTHERN CA BRINGING HOT AND
DRY WEATHER TO MUCH OF THE AREA THROUGH THURSDAY...WITH LOCALLY
GUSTY OFFSHORE WINDS LIKELY OVER THE MOUNTAINS. TEMPERATURES WILL BE
COOLER AT THE COASTS WITH NIGHT THROUGH MORNING LOW CLOUDS AND FOG.
THE HIGH WILL MOVE EASTWARD FRIDAY...COOLING WEEKEND TEMPERATURES.

&&

.SHORT TERM (TODAY-THU)...OVERALL...FORECAST IS WORKING OUT PRETTY
WELL TODAY. LATEST GRADIENTS SHOWS LAX-DAG AT -3.6 MB WHILE LOCAL
TEMP STUDY DATA INDICATES A WARMER BOUNDARY LAYER. WITH THE OFFSHORE
GRADIENTS...SOME GUSTY NORTHEASTERLY WINDS HAVE DEVELOPED ACROSS THE
MOUNTAINS AND VALLEYS (WITH GUSTS GENERALLY BETWEEN 30 AND 40 MPH).
AS THE MORNING WEARS ON...EXPECT THESE WINDS TO CONTINUE AND PERHAPS
STRENGTHEN SLIGHTLY...BEFORE DIMINISHING THIS AFTERNOON. A SHALLOW
BUT VERY STRONG MARINE INVERSION REMAINS IN PLACE ALONG THE COAST
WHICH SHOULD NOT ALLOW THE NORTHEAST WINDS TO SURFACE AT THE BEACHES.
THIS MARINE INVERSION WILL LIMIT THE AMOUNT OF WARMING ALONG THE
COASTAL AREAS. HOWEVER...INLAND AREAS SHOULD STILL BE ON TRACK FOR
A NOTICEABLE WARMUP WITH MANY VALLEY AREAS AROUND 100 DEGREES THIS
AFTERNOON.

CURRENT RED FLAG WARNINGS LOOK ON TRACK AS LATEST RAWS OBS INDICATE
MANY AREAS ABOVE 1000 FEET ARE ALREADY HAVE RELATIVE HUMIDITY IN
THE TEENS AND SINGLE DIGITS.

FOR TONIGHT/WEDNESDAY...12Z MODELS INDICATE THE OFFSHORE FLOW WILL
CONTINUE. AT THIS TIME...IT APPEARS THAT THE WIND SPEEDS WEDNESDAY
MORNING SHOULD BE SIMILAR TO THIS MORNING. AS FOR THE MARINE LAYER
TONIGHT...WILL TAKE A WAIT AND SEE APPROACH BASED ON CLEARING THIS
AFTERNOON.

OVERALL...CURRENT FORECAST LOOKS ON TRACK. DID ISSUE AN UPDATE
EARLIER TO LOWER THE TEMPS ALONG THE COAST FOR TODAY.

*** LONG TERM FROM PREVIOUS DISCUSSION ***

.LONG TERM (FRI-MON)...
LONG TERM FORECAST LOOKS A LITTLE DIFFERENT THAN BEFORE. BOTH EC AND
GFS AGREE THAN FRIDAY SHOULD CONTINUE AS FORECAST WITH THE LARGE
HIGH PRESSURE SYSTEM FALLING APART RESULTING IN COOLER TEMPS ALL
AROUND. BUT NOW GFS/EC SOLNS QUICKLY BUILD A NEW HIGH PRESSURE
SYSTEM INTO CA SATURDAY AND SUNDAY. THIS WOULD WARM THINGS UP AGAIN.
GFS INDICATES SLIGHT OFFSHORE FLOW AS WELL BOTH SAT AND SUN. WARMED
TEMPS UP A LITTLE BUT HELD OFF FROM REALLY BUMPING UP THE TEMPS
UNTIL A FEW MORE MDL RUNS CONFIRM THIS. IF THE LONG RANGE MDLS ARE
CORRECT...A FAIRLY GOOD COOL DOWN WILL START MONDAY AND A LARGE PAC
NW TROF BEGINS TO MOVE IN. IT CHASES OUT THE HIGH AND LOWERS THE
HGTS TO ABOUT 576 DM.

&&

.AVIATION...21/1920Z.
SOME UNCERTAINTY CONCERNING THE PRESENCE OF MARINE CLOUDS LEADS TO A
LOW CONFIDENCE FORECAST FOR THE COASTAL TAF SITES SOUTH OF POINT
CONCEPTION. THE CURRENT TAF PACKAGE EDGES TOWARD THE PRESENCE OF LOW
CLOUDS AND FOG BASED ON RECENT TRENDS IN THE SATELLITE
PICTURES...HOWEVER THERE IS ALMOST AN EQUAL CHANCE THAT LOW CLOUDS
WILL NOT RETURN TO THE SOUTH COAST.

KLAX...A LOW CONFIDENCE FORECAST THAT CURRENTLY FAVORS A RETURN OF
LOW CLOUDS AROUND 10Z...YET THERE IS A 50 PERCENT CHANCE THAT LOW
CLOUDS WILL NOT RETURN TO THE AIRFIELD TONIGHT.

KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH TUESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING (SEE LAXRFWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...THOMPSON
AVIATION...MEIER
SYNOPSIS...

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 22, 5:00 AM PST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE SEP 22 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

OFFSHORE FLOW WILL BRING HOT AND DRY CONDITIONS TO THE AREA TODAY
WITH TRIPLE DIGIT HEAT COMMON ACROSS THE VALLEYS AND INLAND PORTIONS
OF THE COASTAL PLAIN. THE COMBINATION OF GUSTY OFFSHORE WINDS...VERY
LOW HUMIDITIES...HOT TEMPERATURES...AND CRITICALLY DRY FUELS...WILL
BRING CRITICAL FIRE WEATHER CONDITIONS TO PORTIONS OF THE SOUTHLAND
TODAY.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

OFFSHORE FLOW WILL CONTINUE TO BRING HOT AND DRY CONDITIONS THE
AREAS THROUGH THURSDAY. DEPENDING ON THE STRENGTH OF OFFSHORE
WINDS...HOT TEMPERATURES COULD EVEN SPREAD TO IMMEDIATE COASTAL
AREAS. THE COMBINATION OF GUSTY OFFSHORE WINDS...VERY LOW
HUMIDITIES...HOT TEMPERATURES...AND CRITICALLY DRY FUELS...WILL
LIKELY CRITICAL FIRE WEATHER CONDITIONS TO PORTIONS OF THE SOUTHLAND
WEDNESDAY.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Ventura County Interior Valleys

When
September 22, 10:33 AM PST to September 27, 7:30 AM PST
Where
Ventura County Interior Valleys forecast zone
Injuries
10 direct, 0 indirect
Reported by
Fire Department/Rescue

The Guiberson Wildfire burned 17,500 acres of land between the cities of Fillmore and Moorpark. The fire, which was started by a smoldering compost pile, was driven the first couple of days by a moderate Santa Ana wind event with northeast wind gusts to around 55 mph reported in and around the fire. The fire fortunately only destroyed one out building, but did result in 10 injuries. The total cost to suppress the fire was nearly $10 million.

Wildfire, Ventura County Coastal Valleys

When
September 22, 10:33 AM PST to September 27, 7:30 AM PST
Where
Ventura County Coastal Valleys forecast zone
Injuries
10 direct, 0 indirect
Reported by
Fire Department/Rescue

The Guiberson Wildfire burned 17,500 acres of land between the cities of Fillmore and Moorpark. The fire, which was started by a smoldering compost pile, was driven the first couple of days by a moderate Santa Ana wind event with northeast wind gusts to around 55 mph reported in and around the fire. The fire fortunately only destroyed one out building, but did result in 10 injuries. The total cost to suppress the fire was nearly $10 million.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193867, 193868.